Missouri, 2015

Hail and Damaging Winds in Missouri, April 9, 2015

April 9, 2015 · NWS LSX · 17 events in 10 counties and zones

Storms developed ahead of a frontal boundary. Some of the storms were severe producing damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Storms developed ahead of a frontal boundary. Some of the storms were severe producing damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 9, 2:33 PM CST, 2 minutes earlier.

Area forecast discussion, Apr 9, 2:33 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
333 PM CDT Thu Apr 9 2015

.SHORT TERM:  (Through Late Tonight)
Issued at 333 PM CDT Thu Apr 9 2015

Scattered thunderstorms have developed along and ahead of the
advancing cold front from south central IA thru western MO into
northeast OK. The best combination of deep layer shear AOA 40 kts
and CAPE is basically north of I-70 and especially across far
northern MO into southern IA, and this is where the best
organization and supercell structures have been observed. Present
indications are that coverage of storms should increase through
the remainder of the afternoon and into the evening with the
advancing cold front as large scale ascent associated with the
ejecting upstream shortwave overspreads the region. A mixed mode
of storms is expected with more persistent supercell structures
most likely still along and north of I-70 where increasing deep
layer shear will be present in association with the mid level jet.
Deep layer shear is unidirectional which does not bode well for a
good tornado threat, but if we can get some locallized backing of
the surface winds the threat may increase, especially across
northeast MO into west central IL closer to the track of the
surface low. Otherwise the main threat is large hail and locally
damaging winds. I have trimmed back the flash flood watch to
generally St. Louis south and east through mid evening. Storm
motion at 50+ mph suggests a rather low heavy rain threat.

Glass

.LONG TERM:  (Friday through Next Thursday)
Issued at 333 PM CDT Thu Apr 9 2015

Delayed

Glass

&&

.AVIATION:  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1229 PM CDT Thu Apr 9 2015

Currently VFR conditions with a breezy southwest wind ahead of an
approaching cold front that stretches from near Des Moines, IA to
just east of Kansas City, MO to Tulsa, OK. Expect thunderstorms to
develop along this front as it moves east this afternoon and this
evening. Have narrowed focus for thunderstorm and gusty wind shift
with the front to a one hour TEMPO in all terminal forecasts.
Could see some MVFR ceilings in the wake of the front, especially
at KUIN and KCOU. Otherwise wind to shift to the west/northwest
overnight and decrease as the sky clears.

Some of the thunderstorms will likely become severe this afternoon
with hail, strong downbursts, and isolated tornadoes.

Specifics for KSTL:

VFR conditions at the moment with a breezy southwest wind. Expect
front to arrive just around 00Z with a quick hit of thunderstorms
and a gusty windshift from southwest to west. Can't rule out some
MVFR ceilings behind the front, but confidence not high enough to
include at this time. Some of the thunderstorms along the cold
front will likely become severe with large hail, downburst wind,
and isolated tornadoes.

CVKING

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...FLASH FLOOD WATCH until 11 PM CDT this evening FOR Jefferson MO-
     St. Charles MO-St. Francois MO-St. Louis City MO-St. Louis
     MO-Ste. Genevieve MO-Washington MO.

IL...FLASH FLOOD WATCH until 11 PM CDT this evening FOR Bond IL-
     Clinton IL-Fayette IL-Madison IL-Marion IL-Monroe IL-
     Randolph IL-St. Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Apr 9, 11:28 AM CST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1228 PM CDT THU APR 9 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-101200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
1228 PM CDT THU APR 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AN APPROACHING COLD
FRONT THIS AFTERNOON AND MOVE WEST TO EAST ACROSS THE REGION
THROUGH THIS EVENING. SOME OF THE THUNDERSTORMS THAT DEVELOP WILL
LIKELY BECOME SEVERE AND CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WIND GUSTS...AND A FEW TORNADOES.

IN ADDITION...LOCALLY HEAVY RAINFALL FROM THE THUNDERSTORMS IS
ALSO POSSIBLE THROUGH THIS EVENING AND A FLASH FLOOD WATCH REMAINS
IN EFFECT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE FOR THUNDERSTORMS RETURNS SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY OBSERVED SEVERE WEATHER AS
WELL AS RAINFALL AMOUNTS OVER ONE INCH THROUGH TONIGHT.

CVKING

In the hours before

Local storm report, Apr 9, 11:46 AM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1246 PM CDT THU APR 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 PM     HEAVY RAIN       2 ESE POTOSI            37.92N  90.75W
04/09/2015  M5.50 INCH       WASHINGTON         MO   TRAINED SPOTTER

            THIS IS A TWO DAY TOTAL.

&&

DYE

The radar

The Pleasant Hill radar (KEAX), 152 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

9 hail, 8 thunderstorm wind. Local standard time, as filed.

Hail, Boone

When
April 9, 2:35 PM CST to 3:05 PM CST
Where
Boone County, 5 mi NNE of Rocheport to Centralia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.047, -92.534

Thunderstorm Wind, Boone

When
April 9, 3:05 PM CST
Where
Boone County, 1.47 mi SSW of Centralia
Measured
56 kt (64 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
911 Call Center
Coordinates
39.201, -92.141

Thunderstorm winds blew over a large tree onto a mobile home on Alco Street near intersection with South Green Street. The occupant was injured with numerous broken bones.

Thunderstorm Wind, Audrain

When
April 9, 3:32 PM CST
Where
Audrain County, 3.29 mi W of Worchester to 3.2 mi W of Worchester
Measured
75 kt (86 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.262, -91.831

Thunderstorm winds broke several power poles. Also, several large tree limbs were blown down and a home sustained moderate damage to it roof and a couple of walls.

Hail, Montgomery

When
April 9, 4:10 PM CST
Where
Montgomery County, 3.16 mi SSW of Mineola
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.837, -91.590

Thunderstorm Wind, Montgomery

When
April 9, 4:10 PM CST
Where
Montgomery County, 3.17 mi SSW of Mineola
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.837, -91.590

Several large tree limbs were blown down.

Hail, Montgomery

When
April 9, 4:20 PM CST to 4:22 PM CST
Where
Montgomery County, 2.22 mi NNW of High Hill
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
38.911, -91.390

Hail, Pike

When
April 9, 4:30 PM CST
Where
Pike County, Bowling Green
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
39.350, -91.200

Hail, Lincoln

When
April 9, 4:45 PM CST to 5:04 PM CST
Where
Lincoln County, Hawk Pt to Winfield
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.970, -91.130

A long swath of golf ball sized hail fell across Lincoln County from Hawk Point, through Troy to Winfield.

Thunderstorm Wind, Lincoln

When
April 9, 4:50 PM CST to 5:02 PM CST
Where
Lincoln County, 1.86 mi NNW of South Troy to Winfield
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.976, -91.028

Thunderstorm winds blew down numerous power lines onto Highway 47 near the juncture with Highways H and J west of Troy. Also, 4 to 5 power poles were snapped off on about 4 feet above the ground on North Moore School Road west of Troy. In Winfield, a 5 inch diameter poplar tree was snapped off.

Hail, Franklin

When
April 9, 5:40 PM CST
Where
Franklin County, 2.75 mi SE of Dissen
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.545, -91.231

Hail, Washington

When
April 9, 5:45 PM CST
Where
Washington County, Anthonies Mill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.080, -91.080

Thunderstorm Wind, St. Louis

When
April 9, 5:54 PM CST
Where
St. Louis County, 0.77 mi SW of (Sus)spirit/St Louis
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
38.661, -90.659

Thunderstorm Wind, St. Charles

When
April 9, 6:00 PM CST
Where
St. Charles County, 1.14 mi S of St Charles
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.764, -90.500

Thunderstorm Wind, St. Louis

When
April 9, 6:16 PM CST to 6:20 PM CST
Where
St. Louis County, 0.21 mi NNW of Monarch to 0.72 mi E of (Sus)spirit/St Louis
Measured
104 kt (120 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
38.653, -90.672

Damage at Spirit of St. Louis Airport was caused by a microburst, most likely near the end of runway 26R. The microburst began around 716 pm and likely ended shortly thereafter around 720 pm. There was heavy damage to a building about 440 yards from the end of runway 26R. The wind was estimated at up to 120 mph when it hit the building. A small garage door was blown off its track and the wind entered the building through this space. The wind peeled off the roof and compromised the structure of a second garage. The roof of this second garage mostly collapsed into the building. Roof materials were thrown as much as 150 yards from the building, including air conditioning units. The damage pattern was clearly divergent which lends to the microburst identification. Scattered minor tree, sign and roof damage was noted on the northern periphery of the microburst. Estimated wind speeds ranged from 65 to 90 mph.

Thunderstorm Wind, St. Louis

When
April 9, 6:23 PM CST
Where
St. Louis County, Maryland Hgts
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.720, -90.430

Hail, St. Louis

When
April 9, 6:28 PM CST
Where
St. Louis County, 0.61 mi SE of Charlack
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.713, -90.344

Large hail up to one inch in diameter was reported in St. John.

Hail, Madison

When
April 9, 7:40 PM CST
Where
Madison County, 1.66 mi NNE of Cornwall
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.542, -90.207

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588641, 588659, 588661, 588663, 588665, 588666, 588667, 588671, 588675, 588958, 588930, 588955, 588953, 588962, 588959, 588957, 588961.